Hail, Ottawa
- When
- June 5, 12:54 AM CST
- Where
- Ottawa County, 1.61 mi E of Minneapolis
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.130, -97.690
Random hail report.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Random hail report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 4, 10:49 PM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1149 PM CDT TUE JUN 4 2013 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 327 PM CDT TUE JUN 4 2013 20Z WATER VAPOR IMAGERY SHOWS A CLOSED UPPER LOW OVER THE DAKOTAS WITH ONE SHORTWAVE EXITING EASTERN KS AND ANOTHER SHORTWAVE ROTATING AROUND THE LOW FROM ID INTO WY. AT THE SURFACE...OBS SHOW AN INVERTED TROUGH FROM THE TX PANHANDLE NORTHEAST INTO THE MID MO RIVER VALLEY. FOR THE LATE AFTERNOON AND THIS EVENING...ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT ACROSS CENTRAL KS NEAR THE INVERTED TROUGH AXIS CAN NOT BE RULED OUT. HOWEVER AM NOT THAT OPTIMISTIC STORMS WILL FORM. THE LATEST RAP SHOWS SURFACE BASED CAPE OF 1000 TO 1500 J/KG OVER CENTRAL KS WITH LITTLE OR NO INHIBITION. ALTHOUGH THERE IS SOME SUBSIDENCE FROM THE DEPARTING SHORTWAVE AS NOTED IN THE MID LEVEL DRYING SEEN ON THE WATER VAPOR IMAGERY. ADDITIONALLY THE LOW LEVEL WIND FIELD OF 5 TO 10 KTS DOES NOT SUGGEST CONVERGENCE WITHIN THE TROUGH AXIS IS VERY STRONG AND THE CU FIELD ON VISIBLE HAS NOT SHOWN MUCH VERTICAL DEVELOPMENT. IF SOMETHING WERE TO DEVELOP OVER THE NEXT COUPLE HOURS...IT SHOULD BE SOMEWHERE IN NORTH CENTRAL KS MAYBE NEAR MINNEAPOLIS. IF STORMS ARE UNABLE TO DEVELOP IN THE NEXT FEW HOURS...THIS EVENING WILL PROBABLY REMAIN DRY ACROSS THE AREA WITH LITTLE OR NO FORCING AND A COOLING BOUNDARY LAYER. THE SHORTWAVE APPROACHING THE ROCKIES IS EXPECTED TO KICK OFF CONVECTION IN THE HIGHER TERRAIN OF CO WHICH MAY EVOLVE INTO AN MCS. THE GENERAL CONSENSUS FROM BOTH SHORT TERM MODELS AND MID RANGE MODELS IS TO TRACK THE MCS THROUGH CENTRAL AND SOUTHEAST KS THROUGH THE MORNING WEDNESDAY. THE NAM APPEARS TO BE AN OUTLIER WITH A SLOWER AND MORE NORTHERLY TRACK TO THE MCS. WITH THIS IN MIND HAVE THE HIGHER POPS IN THE FORECAST ACROSS EAST CENTRAL KS AFTER MIDNIGHT. LOWS TONIGHT ARE EXPECTED TO BE IN THE UPPER 50S NEAR THE NEB STATE LINE TO THE LOWER 60S ELSEWHERE. WEDNESDAY IS EXPECTED TO BE COOLER WITH PRECIP EVENTUALLY COMING TO AN END THROUGH THE DAY. HOWEVER CONFIDENCE IN TIMING THE END OF PRECIP IS LOW UNTIL THE ACTUALLY MCS FORMS AND WE GET A BETTER IDEA OF WHERE IT WILL TRACK. THE FRONT IS FORECAST TO PUSH THROUGH THE AREA OVERNIGHT WITH WINDS SWITCHING TO THE NORTH. BECAUSE OF THIS HAVE HIGHS BELOW NORMAL IN THE LOWER 70S. WOLTERS .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 327 PM CDT TUE JUN 4 2013 PRECIPITATION CHANCES WEDNESDAY NIGHT SLOWLY WANE WITH FRONT SINKING SOUTH AND UPPER TROF AXIS MOVING IN. STILL EXPECT MOSTLY CLOUDY SKIES AND ENOUGH WIND TO KEEP LOWS IN THE 50S. THURSDAY INTO FRIDAY PERIODS AGAIN LOOKING DRY...THOUGH WILL NEED TO WATCH MAINLY NORTHEAST LOCATIONS FOR POSSIBLE LOW-TOPPED SHOWERS IN COOL MID LEVELS...BUT MODELS DISAGREE ON AMOUNT OF INSTABILITY AND WILL LEAVE MENTION OUT OF NUISANCE-AT-MOST PRECIP. CLOUD COVER COULD BE RATHER PREVALENT DESPITE DEEP BUT WEAK DOWNGLIDE AND WILL GO WITH HIGHS A BIT BELOW MOS. MORE SUN ON TAP FOR FRIDAY THOUGH WEAKER MIXING SHOULD KEEP HIGHS FROM RISING MUCH BEYOND THURSDAYS EXPECTATIONS. THE NEXT UPPER TROF IS TRENDING FASTER AND FARTHER NORTH...WITH MAIN IMPACTS LIKELY COMING IN THE SATURDAY AND SATURDAY NIGHT PERIODS. ASSOCIATED COLD FRONT SHOULD BE THROUGH BY EARLY SUNDAY AND PRECIP CHANCES WERE REDUCED HERE. LAST FEW RUNS OF THE GFS AND ECMWF ARE FAIRLY SIMILAR...ESPECIALLY GIVEN THEIR RANGE...FOR WEAK HIGH PRESSURE BEHIND THE FRONT TO SHARPEN THE LOW/MID LEVEL THERMAL GRADIENT FOR WARM FRONT/WARM AIR ADVECTION PRECIP POTENTIAL FOR MUCH OF THE EARLY WEEK PERIODS. THIS IS UNDER A DEVELOPING CENTRAL CONUS RIDGE...BUT IT AND MID LEVEL TEMPS ARE RELATIVELY WEAK/COOL. BY TUESDAY...AGAIN BARRING ANY PERSISTENT DAYTIME CONVECTION...HIGHS SHOULD RISE TO SLIGHTLY ABOVE NORMAL LEVELS. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT 1147 PM CDT TUE JUN 4 2013 INCREASING CONFIDENCE IN WIDESPREAD RAIN WITH EMBEDDED THUNDER SPREADING ACROSS THE TAF SITES BY THE 12Z HOUR AND HAVE INCLUDED THAT FOR SEVERAL HOURS /GENERALLY THROUGH 18Z / AT SITES. THINKING AT THIS TIME IS THAT SUBSIDENCE BEHIND THIS WAVE BY THE EARLY AFTERNOON WILL KEEP CIGS AT OR ABOVE MVFR AND BRING RAIN TO AN END. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WOLTERS LONG TERM...65 AVIATION...67
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 107 AM CDT WED JUN 5 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-060615- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 107 AM CDT WED JUN 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS WILL MOVE ACROSS THE AREA TONIGHT. A FEW OF THE STRONGEST STORMS MAY PRODUCE HAIL UP TO THE SIZE OF QUARTERS AND LOCALIZED DAMAGING WINDS. HOWEVER...THE BULK OF TONIGHTS THUNDERSTORM ACTIVITY WILL BE NON SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORM CHANCES CONTINUE THROUGH THE DAYTIME HOURS WEDNESDAY...AND DIMINISH FROM NORTHWEST TO SOUTHEAST WEDNESDAY NIGHT. THUNDERSTORMS WILL BE POSSIBLE FOR MAINLY NORTH CENTRAL KANSAS FRIDAY NIGHT...FOR THE ENTIRE AREA SATURDAY AND SATURDAY NIGHT...AND FOR NORTHEAST AND EAST CENTRAL KANSAS SUNDAY. THUNDERSTORM CHANCES RETURN TO MUCH OF THE AREA SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
The Topeka radar (KTWX), 127 km away, was scanning. The volume nearest the first event began at 06:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450900.